Montana, 2007

Hail in Montana, July 14, 2007

July 14, 2007 · NWS BYZ · 2 events in 1 county or zone

An isolated thunderstorm producing golf ball sized hail moved across Central Stillwater County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm producing golf ball sized hail moved across Central Stillwater County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 14, 2:04 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 2:04 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
304 PM MDT SAT JUL 14 2007

.SHORT TERM...VALID FOR SUN AND MON...

STRONG UPPER LEVEL RIDGE MOVING ACROSS THE WESTERN PORTIONS OF THE
STATE WITH MONSOONAL MOISTURE MOVING THROUGH THE RIDGE GENERATING
THUNDERSTORM ACTIVITY. THIS AFTERNOONS ACTIVITY BEING SUPPORTED BY
A COUPLE OF SHORTWAVES THAT ARE MOVING THROUGH THE AREA AND
ACTIVITY HAS MOVED EAST OF SOUTHWEST MONTANA AS A RESULT.
SATELLITE ALSO SHOWS ANOTHER WAVE MOVING INTO SOUTHWEST MONTANA
THAT WILL SPREAD THUNDERSTORMS INTO THE WESTERN PORTION OF THE
AREA LATER TODAY. GFS FROM 12Z DID A GOOD JOB OF SHOWING THIS
AFTERNOON ACTIVITY WHICH LIKELY HAD SUPPORT FROM BOUNDARY LAYER
MOISTURE THOUGH BASES ARE HIGH ENOUGH TO KEEP ACTIVITY FROM BEING
SURFACE BASED. ACTIVITY SHOULD DECREASE AROUND MIDNIGHT AS THE
SHORTWAVE WORKS SOUTH OF THE AREA AND INSTABILITY DECREASES.

FOR SUNDAY...EXPECT SIMILAR CONDITIONS TO TODAY THOUGH SHORTWAVE
ACTIVITY SHOULD BE MUTED AND THUNDERSTORMS AGAIN FAVORING
SOUTHWEST MOUNTAINS. WITH THE APEX OF THE RIDGE MOVING INTO YNP IT
IS EXPECTED TO INDUCE SUBSIDENCE AND SURFACE HIGH PRESSURE WHICH
WILL AGAIN SUPPORT LIGHT DOWNSLOPE WHICH WILL HELP MIX
TEMPERATURES. WITH 700MB TEMPS INCREASING A COUPLE OF DEGREES
SHOULD NOT BE MUCH TROUBLE TO HIT 100 IN THE PLAINS. LOW LEVEL JET
DEVELOPMENT IS EXPECTED OVER SOUTH CENTRAL MONTANA OVERNIGHT BUT
EXPECT TOO MUCH CAPPING FOR ANY NOCTURNAL THUNDERSTORM
DEVELOPMENT. LOOKS LIKE SOME DEBRIS CLOUDS COULD KEEP MINIMUM
TEMPERATURES A LITTLE BIT HIGHER. FOR MONDAY RIDGE AXIS SHIFTS
INTO SOUTH CENTRAL MONTANA WITH THERMAL TROF MOVING ACROSS THE
CONTINENTAL DIVIDE. THIS WILL HELP KEEP THE TEMPERATURES HOT
WITH THE FLOW ALOFT BECOMING SLIGHTLY DIFFLUENT OVER THE WESTERN
ZONES. THIS SHOULD ALLOW ISOLATED THUNDERSTORMS TO CONTINUE OVER
THE WESTERN ZONES AND CANNOT RULE OUT A STORM MOVING INTO THE
PLAINS MONDAY NIGHT. BORSUM

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS REMAIN IN CLOSE AGREEMENT WITH ONLY MINOR DISCREPANCIES
SHOWING UP ON TIMING OF SHORT WAVES TO MOVE THROUGH. MID AND LONG
RANGE MODELS CONTINUE TO INDICATED A VERY WARM WEEK AHEAD FOR
SC/SE MT. UPPER LEVEL HIGH PRESSURE RIDGE TO REMAIN OVER THE AREA
WHICH WILL ALLOW THERMAL RIDGE TO SET UP ACROSS THE FORECAST
AREA. 850MB TEMPERATURES RISING TO +30C TUESDAY WITH A +34C
EXPECTED ON THURSDAY. STRONG HEATING WILL CAUSE AFTERNOON
TEMPERATURES TO REACH INTO THE LOW TO MID 100S ACROSS THE PLAINS
FOR TUESDAY THROUGH THURSDAY. MODELS CONSISTENT IN BRINGING
SEVERAL SHORT WAVES THROUGH THE RIDGE TUESDAY AND WEDNESDAY. LOW
LEVELS WILL BE CAPPED AS 700MB TEMPERATURES AROUND +15C.
SOUNDINGS INDICATE ELEVATED CAPE OVER THE AREA AND ISOLATED HIGH
BASE THUNDERSTORMS WILL BE POSSIBLE. LOWERED POPS OVER THE PLAINS
ON THURSDAY AS VERY STRONG CAP SHOULD BE IN PLACE WITH 700MB
TEMPERATURES AROUND +18C. BEST CHANCE FOR THUNDERSTORMS WILL COME
THURSDAY NIGHT AS RIDGE AXIS SHIFTS EAST INTO THE DAKOTAS. THIS
WILL CAUSE SOUTHWEST FLOW TO AMPLIFY ACROSS THE WESTERN ZONES
WHERE STRONG LIFT IS PROGGED TO MOVE OVER. SOUTHWEST FLOW TO
CONTINUE OVER THE AREA FRIDAY AND SATURDAY WITH IMPRESSIVE
HEIGHTS CONTINUING OVER THE AREA. NEW MEX GUIDANCE SHOWING HIGHS
IN THE LOWER 90S BUT WILL NOT ADJUST CURRENT FORECAST THIS FAR
OUT. RICHMOND

&&

.AVIATION...

VFR CONDITIONS WILL MOSTLY PREVAIL THIS AFTERNOON.
HOWEVER...SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST OF
A KSHR TO KMLS LINE. MVFR CONDITIONS WILL BE POSSIBLE WITH THESE
STORMS ALONG WITH GUSTY WINDS TO 30 KTS. THUNDERSTORM ACTIVITY
WILL DECREASE BY SUNSET AND VFR CONDITIONS WILL PREVAIL OVERNIGHT.
STOPPKOTTE

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 067/100 066/100 069/102 067/103 066/103 065/103 066/103
    22/T    20/B    02/T    22/T    21/G    22/T    22/T
LVM 059/097 057/098 059/099 058/100 057/100 055/100 055/100
    33/T    32/T    22/T    22/T    22/T    22/T    22/T
HDN 066/100 065/102 068/104 066/105 066/105 064/106 063/106
    22/T    20/G    02/T    22/T    21/G    22/T    22/T
MLS 068/100 067/101 071/103 071/104 071/106 070/106 070/106
    02/T    20/G    02/T    22/T    21/G    22/T    22/T
4BQ 066/099 065/100 070/103 069/105 068/105 067/106 065/106
    02/T    20/U    02/T    22/T    21/G    22/T    22/T
BHK 064/094 061/095 066/099 065/100 065/100 064/100 063/100
    02/T    20/U    02/T    22/T    21/U    22/T    22/T
SHR 061/097 061/099 065/101 064/102 064/102 063/102 062/102
    22/T    20/B    02/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT THROUGH SUNDAY EVENING FOR ZONES
      28-34-39>41-56-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 14, 4:14 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
514 AM MDT SAT JUL 14 2007

MTZ028-034-039>042-056-063>068-151200-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
514 AM MDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP TODAY. THE
THUNDERSTORMS WILL HAVE FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND
GUSTY WINDS. A FIRE WEATHER WATCH HAS BEEN ISSUED.

ALSO...HOT TEMPERATURES CAN BE EXPECTED TODAY WITH READINGS
SURGING INTO THE MID 90S.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN SUNDAY AFTERNOON. THE
THUNDERSTORMS WILL HAVE FREQUENT LIGHTNING...BRIEF HEAVY RAIN AND
GUSTY WINDS. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR SUNDAY
AFTERNOON AND EVENING.

TEMPERATURES WILL APPROACH 100 DEGREES SUNDAY AND REMAIN HOT
THROUGH THE WEEK. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ029>033-035>038-057-058-WYZ098-099-151200-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
514 AM MDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
HEAT WILL BUILD INTO THE AREA TODAY WITH READINGS SURGING WELL
INTO THE 90S.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE HEAT WILL CONTINUE WITH READINGS APPROACHING 100 DEGREES
SUNDAY. RECORD TO NEAR RECORD HEAT CAN BE EXPECTED SUNDAY. THE
HOT WEATHER WILL CONTINUE THROUGH THE WEEK WITH HIGH TEMPERATURES
AROUND 100 DEGREES EXPECTED EACH DAY. ISOLATED THUNDERSTORMS WITH
GUSTY WINDS WILL BE POSSIBLE MOST DAYS AS WELL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 14, 3:35 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
435 PM MDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             3 NW COLUMBUS           45.67N 109.29W
07/14/2007  M0.88 INCH       STILLWATER         MT   TRAINED SPOTTER

            ALSO SHEETS OF HEAVY RAIN. VISIBILITY 1/4 MILE.

&&

DANB
Local storm report, Jul 14, 3:38 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
438 PM MDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     CUSTER                  46.13N 107.55W
07/14/2007  E70 MPH          YELLOWSTONE        MT   PUBLIC

            ESTIMATED 60 TO 70 MPH WINDS. ALSO REPORTED TREE BRANCHES
            BREAKING OFF OF TREES.

&&

LIZS
Local storm report, Jul 14, 3:49 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
449 PM MDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     25 SSE HYSHAM           45.96N 107.03W
07/14/2007  M60 MPH          TREASURE           MT   CO-OP OBSERVER

&&

LIZS

The radar

The Billings radar (KBLX), 74 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stillwater

When
July 14, 4:06 PM MST
Where
Stillwater County, 5 mi N of Reed Pt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.772, -109.550

Hail, Stillwater

When
July 14, 4:30 PM MST
Where
Stillwater County, 5 mi N of Reed Pt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.772, -109.550

Hail continued off and on for a half hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47473, 47474.